1. Registering for the Forum

    We require a human profile pic upon registration on this forum.

    After registration is submitted, you will receive a confirmation email, which should contain a link to confirm your intent to register for the forum. At this point, you will not yet be registered on the forum.

    Our Support staff will manually approve your account within 24 hours, and you will get a notification. This is to prevent the many spam account signups which we receive on a daily basis.

    If you have any problems completing this registration, please email support@jackkruse.com and we will assist you.

why do salicylates make me nuts as well as give me tinnitus?

Discussion in 'Ask Jack' started by Penny, Jan 20, 2014.

Thread Status:
Not open for further replies.
  1. Penny

    Penny New Member

    Hi Dr. K -

    Thanks for that last answer - so, I noticed eons ago, that when I took aspirin, I would really get angry - this disappeared when I stopped - now, I notice when I put turmeric - a supposedly healthy product - in my food/coffee, not only do my ears ring, but I am more prone to getting irked - is it a problem because it is detoxed through COMT or maybe glucoronidation? Was really nauseous with my pregnancies, so am guessing that pathway is also not as hot as it could be...
     
    Scompy likes this.
  2. Jack Kruse

    Jack Kruse Administrator

    After ingestion, acetylsalicylic acid is rapidly converted to salicylic acid, its active moiety. Salicylic acid is readily absorbed in the stomach and small bowel. At therapeutic doses, salicylic acid is metabolized by the liver and eliminated in 2-3 hours. Salicylate poisoning is manifested clinically by disturbances of several organ systems, including the central nervous system (CNS) and the cardiovascular, pulmonary, hepatic, renal, and metabolic systems. Salicylates directly or indirectly affect most organ systems in the body by uncoupling oxidative phosphorylation, inhibiting Krebs cycle enzymes, and inhibiting amino acid synthesis.

    The toxic effects of salicylates are complex. Respiratory centers are directly stimulated, causing a primary respiratory alkalosis. Salicylates also cause an inhibition of the citric acid cycle and an uncoupling of oxidative phosphorylation and may produce renal insufficiency that causes accumulation of phosphoric and sulfuric acids. The metabolism of fatty acids is likewise increased in patients with salicylate toxicity, generating ketone body formation. These processes all contribute to the development of an elevated anion-gap metabolic acidosis in patients with salicylate poisoning. This combination of a primary respiratory alkalosis and a primary metabolic acidosis is characteristic of salicylate poisoning.

    Catabolism occurs secondary to the inhibition of adenosine triphosphate (ATP) ̶ dependent reactions with the following results:

    •Increased oxygen consumption
    •Increased carbon dioxide production
    •Accelerated activity of the glycolytic and lipolytic pathways
    •Depletion of hepatic glycogen
    •Hyperpyrexia
    Adult patients with acute poisoning usually present with a mixed respiratory alkalosis and metabolic acidosis. Salicylates cause direct and indirect stimulation of respiration.

    Increased cellular metabolic activity due to uncoupling of oxidative phosphorylation may produce clinical hypoglycemia, although the serum glucose levels may sometimes be within the normal range. As intracellular glucose is depleted, the salicylate may produce discordance between levels of plasma and cerebrospinal fluid (CSF) glucose and symptoms of CNS hypoglycemia. This often can cause tinitus. Since these drugs are acids they also effect the size of the exclusion zone in water and this radically alter charge separation in intracellular water and CSF to decrease the amount of oxygen that can be dissolved in the fluid.
     
    Scompy likes this.
Thread Status:
Not open for further replies.

Share This Page